Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Mobile, AL

April 1, 2005Escambia County, Santa Rosa County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 1, 2005, 6:07 AM CST for Escambia County, Santa Rosa County, Florida; Baldwin County, Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2005, 6:07 AM CST (12:07 UTC)
Expired
Apr 1, 2005, 7:00 AM CST
In force
53 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 2:05 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1645 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 011211
SVRMOB
ALC003-FLC033-113-011300-
/O.NEW.KMOB.SV.W.0103.050401T1207Z-050401T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
607 AM CST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 700 AM CST

* AT 604 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LARGE AREA OF SEVERE THUNDERSTORMS OVER BALDWIN COUNTY IN ALABAMA 
  AND ESCAMBIA COUNTY IN NORTHWEST FLORIDA CAPABLE OF PRODUCING DIME TO 
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH....MOVING 
  EAST AT 35 MPH. 
  
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3088 8782 3009 8807 3043 8688 3096 8678

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:55 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 1, 3:55 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 AM CST FRI APR 1 2005

.SYNOPSIS...STATIONARY FRONT NORTH OF FORECAST AREA WITH HEAVY RAIN
SOUTH OF THE FRONT. HEAVIEST RAIN HAS BEEN OVER COASTAL COUNTIES
WHERE PENSACOLA REGIONAL HAS PICKED UP OVER 10 INCHES WITH SIMILIAR
AMOUNTS ALONG AND SOUTH OF INTERSTATE 10. NUMEROUS FLASH FLOOD
WARNINGS HAVE BEEN ISSUED.

&&

.SHORT TERM...RAIN WILL REMAIN IN PICTURE UNTIL COLD FRONT SWEEPS
ACROSS FORECAST AREA. EXPECT THIS TO HAPPEN JUST BEFORE NOON OVER
MISSISSIPPI...COLD FRONT WILL BE NEAR INTERSTATE 65 JUST AFTER NOON
AND EAST OF DESTIN JUST AFTER DARK. CURRENT TORNADO WATCHES SET TO
EXPIRE AT 7 AM...WOULDNT SUPRISE ME TO SEE A NEED FOR ADDITIONAL
WATCHES THIS MORNING...ESPECIALLY NEAR THE COAST. FRONT BRINGS DRIER
AND COOLER/COLDER AIR WITH GUSTY NORTHWEST WINDS  BY EARLY AFTERNOON
OVER THE WESTERN HALF. CLOUDS WILL LINGER INTO THIS EVENING WITH
WIND REMAINING UP ENOUGH TO KEEP TEMPERATURES BETWEEN 45 AND 55 FROM
NORTH TO SOUTH. BREEZY AND COOL SATURDAY WITH TEMPERATURES DROPPING
INTO THE MID 30S OVER THE NORMALLY COLD LOCATIONS.

.LONG TERM...NOT MUCH CHANGE HERE FROM PREVIOUS FORECAST. ANOTHER
SYSTEM CROSSES FORECAST AREA TUESDAY NIGHT INTO THURSDAY WITH A
DECENT CHANCE OF RAIN BUT NOT AS COOL.

&&

.MARINE...SMALL CRAFT ADVISORIES TODAY INTO THE WEEKEND. GFS MARINE
MOS GUIDANCE SHOWS WINDS TO GALE FORCE LATER TONIGHT BUT WILL KEEP
SUSTAINED WINDS BELOW GALE FORCE AT THIS TIME.

&&

.FIRE WEATHER...DESPITE ALL THE RAIN OVER THE PANHANDLE...GUIDANCE
HAS DEW POINTS LOW ENOUGH TO SUPPORT A FIRE WEATHER WATCH FOR THE
PANHANDLE ON SATURDAY. AIR MASS IS QUITE DRY BUT WILL WAIT AND SEE.
DIFFICULT TO SEE REAL LOW HUMIDITY WITH STANDING WATER ALL OVER THE
PLACE./11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  49  66  40 /  90  10   0   0
PENSACOLA   75  49  70  43 /  90  20   0   0
DESTIN      70  51  71  46 /  90  30   0   0
EVERGREEN   74  45  67  37 /  90  20   0   0
WAYNESBORO  70  44  68  36 /  90  10   0   0
CAMDEN      72  45  66  38 /  90  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670. FLASH FLOOD WATCH
     UNTIL NOON ALZ051>064.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675. FLASH FLOOD WATCH  UNTIL
     NOON FLZ001>006.
MS...FLASH FLOOD WATCH UNTIL NOON MSZ067-075-076-078-079.

&&
Hazardous weather outlook, Apr 1, 5:07 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
507 AM CST FRI APR 1 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-011706-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
507 AM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AS AN UPPER SYSTEM CROSSES THE AREA TODAY STRONG SOUTHERLY FLOW
WILL FEED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY...WITH DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS THE PRIMARY THREATS. THE WIND PROFILE ALSO INDICATE THE
POSSIBILITY OF ISOLATED TORNADOES. FLOODING OF AREAS ALONG AND SOUTH
OF STONE COUNTY MISSISSIPPI TO THE WESTERN FLORIDA PANHANDLE WILL BE
LIKELY AS STORMS CONTINUE TO BRING RAINFALL RATES OF ONE TO TWO
INCHES TO ALREADY SATURATED AREAS.

STRONG SOUTHERLY FLOW WILL PUSH MOISTURE OVER THE AREA TODAY
AHEAD OF AN UPPER DISTURBANCE CROSSING THE AREA LATER TODAY.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE THIS MORNING...WITH THE
UPPER DISTURBANCE SWINGING EAST OF THE AREA AND ASSOCIATED FRONT
CROSSING THE AREA THIS AFTERNOON. AHEAD OF THIS FRONT...IN ADDITION
TO WINDS GUSTING TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS...
THE LIKELIHOOD OF MULTIPLE STORMS CROSSING SOME AREAS MEANS
THAT ADDITIONAL FLOODING IS LIKELY.

THE STRONG ONSHORE...THEN OFFSHORE FLOW WILL CREATE A ROUGH SURF
AND CREATE A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL BE LIKELY.

In the hours before

Special weather statement, Apr 1, 1:50 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
150 AM CST FRI APR 1 2005

ALZ052-053-010815-
WASHINGTON-CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
150 AM CST FRI APR 1 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON AND CLARKE
COUNTIES...

AT 145 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTHWEST OF HAWTHORN...AND MOVING NORTHEAST AT
60 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LEROY...PRESTWICK...JACKSON...WINN...WALKER SPRINGS AND ALLEN THROUGH
215 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:22 PM CSTFlash Flood WarningMOBOkaloosa, Santa Rosa4 hr
Mar 31, 7:30 PM CSTFlash Flood WarningMOBEscambia2 hr
Mar 31, 9:27 PM CSTFlash Flood WarningMOBEscambia3 hr
Mar 31, 10:04 PM CSTSevere Thunderstorm WarningMOBOkaloosa26 min
Mar 31, 10:12 PM CSTFlash Flood WarningMOBOkaloosa, Santa Rosa4 hr
Apr 1, 12:20 AM CSTFlash Flood WarningMOBEscambia3 hr
Apr 1, 12:34 AM CSTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa56 min
Apr 1, 1:27 AM CSTSevere Thunderstorm WarningMOBOkaloosa18 min
Apr 1, 1:42 AM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa18 min
Apr 1, 2:00 AM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa60 min
Apr 1, 2:25 AM CSTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa4 hr
Apr 1, 4:45 AM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa75 min
Apr 1, 6:30 AM CSTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa3 hr
Apr 1, 6:30 AM CSTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa30 min
Apr 1, 7:09 AM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa66 min
Apr 1, 9:38 AM CSTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa3 hr
Mar 31, 6:29 PM CSTFlash Flood WarningMOBBaldwin4 hr
Mar 31, 9:21 PM CSTSevere Thunderstorm WarningMOBMobile39 min
Mar 31, 9:46 PM CSTSpecial Marine WarningMOB59 min
Mar 31, 10:23 PM CSTSevere Thunderstorm WarningMOBMobile37 min
Mar 31, 10:28 PM CSTSevere Thunderstorm WarningMOBBaldwin47 min
Mar 31, 10:30 PM CSTFlash Flood WarningMOBBaldwin4 hr
Mar 31, 10:32 PM CSTSpecial Marine WarningMOB13 min
Mar 31, 11:16 PM CSTSevere Thunderstorm WarningMOBMobile29 min
Mar 31, 11:25 PM CSTSpecial Marine WarningMOB65 min
Mar 31, 11:28 PM CSTFlash Flood WarningMOBMobile3 hr
Mar 31, 11:46 PM CSTSevere Thunderstorm WarningMOBMobile29 min
Apr 1, 12:28 AM CSTSpecial Marine WarningMOB2 hr
Apr 1, 12:33 AM CSTSpecial Marine WarningMOB57 min
Apr 1, 12:39 AM CSTSevere Thunderstorm WarningMOBBaldwin36 min
Apr 1, 12:48 AM CSTSpecial Marine WarningMOB27 min
Apr 1, 12:49 AM CSTSevere Thunderstorm WarningMOBMobile26 min
Apr 1, 1:08 AM CSTSevere Thunderstorm WarningMOBChoctaw, Washington64 min
Apr 1, 1:11 AM CSTSevere Thunderstorm WarningMOBMobile, Washington34 min
Apr 1, 1:22 AM CSTSevere Thunderstorm WarningMOBBaldwin23 min
Apr 1, 1:40 AM CSTSevere Thunderstorm WarningMOBMobile, Washington20 min
Apr 1, 1:46 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile29 min
Apr 1, 1:58 AM CSTSpecial Marine WarningMOB62 min
Apr 1, 2:20 AM CSTSpecial Marine WarningMOB25 min
Apr 1, 2:32 AM CSTFlash Flood WarningMOBBaldwin, Mobile4 hr
Apr 1, 2:55 AM CSTSpecial Marine WarningMOB65 min
Apr 1, 3:39 AM CSTSevere Thunderstorm WarningMOBMobile36 min
Apr 1, 3:56 AM CSTSpecial Marine WarningMOB64 min
Apr 1, 4:08 AM CSTSevere Thunderstorm WarningMOBBaldwin67 min
Apr 1, 4:14 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile31 min
Apr 1, 4:23 AM CSTSevere Thunderstorm WarningMOBMobile37 min
Apr 1, 4:40 AM CSTSpecial Marine WarningMOB2 hr
Apr 1, 4:57 AM CSTSpecial Marine WarningMOB63 min
Apr 1, 5:19 AM CSTSevere Thunderstorm WarningMOBMobile41 min
Apr 1, 5:19 AM CSTSevere Thunderstorm WarningMOBMobile41 min
Apr 1, 5:29 AM CSTFlash Flood WarningMOBBaldwin, Mobile4 hr
Apr 1, 6:00 AM CSTSpecial Marine WarningMOB60 min
Apr 1, 6:52 AM CSTSpecial Marine WarningMOB2 hr
Apr 1, 9:00 AM CSTFlash Flood WarningMOBBaldwin, Mobile3 hr
Apr 1, 12:22 PM CSTSpecial Marine WarningMOB53 min
Apr 1, 5:32 PM CSTSpecial Marine WarningMOB58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.